Texas, 2004

Flash Flood in Texas, August 23, 2004

August 23, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 23, 3:38 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 3:38 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 AM CDT MON AUG 23 2004

.DISCUSSION...
SHORT-WAVE AND ASSOCIATED CONVECTION CONTINUES ACROSS SOUTH CENTRAL
TEXAS. HAVE BOOSTED POPS AND QPF FOR TODAY AS SHORT-WAVE ONLY SLOWLY
PUSHES OFF TO THE EAST WHILE ENCOUNTERING MOIST AND UNSTABLE AIRMASS.
AFTER TODAY, MODELS SUGGEST THE SUBTROPICAL RIDGE WILL BUILD WEST
INTO SOUTHERN TEXAS AND NORTHEASTERN MEXICO FROM THE GULF OF MEXICO.
IN THE LONGER TERM, MODELS DISAGREE WITH MOST INDICATING A STRONGER
(ALBEIT SLIGHTLY WEAKER THAN SEASONABLE) RIDGE WHILE THE GFS HAS
AXIS FURTHER SOUTH AND EVEN WEAKER WITH A WESTERLY FLOW ACROSS THE
SOUTHER TIER OF STATES. FOR NOW WILL GO WITH SOMETHING IN BETWEEN
AND KEEP MAINLY SEABREEZE POPS AS A RESIDUAL SHEAR AXIS ENHANCES
CONVECTIVE DEVELOPMENT OVER SOUTHEASTERN CWA. DURING THE MIDDLE OF
THE WEEK, MODELS SUGGEST UPPER LOW OFF THE BAJA CALIFORNIA COAST
LIFTS OUT AND SENDS A SHORT-WAVE ACROSS THE SOUTHERN PLAINS. THIS
WILL MAKE FOR SOME POPS ACROSS MOST OF THE CWA AT MID WEEK. A
STRONGER SHORT-WAVE MOVING THROUGH THE PLAINS COULD BRING ANOTHER
FRONT INTO THE AREA OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW
SEASONABLE AVERAGE TODAY DUE TO CLOUDS AND RAIN THEN WARM CLOSER TO
AVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  76  95  75 /  40  10   5  10
AUSTIN BERGSTROM INTL AIRPORT  90  74  95  72 /  40  10   5  10
DEL RIO INTL AIRPORT           95  76  99  77 /  10   5   5   5
SAN ANTONIO INTL AIRPORT       91  76  95  76 /  40  10   5  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/06
Hazardous weather outlook, Aug 23, 4:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 AM CDT MON AUG 23 2004

TXZ171>173-183>194-202>209-217>225-228-241044-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
545 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...

LOCALLY HEAVY RAINS ARE POSSIBLE FROM SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dimmit

When
August 23, 7:00 AM CST to 10:00 AM CST
Where
Dimmit County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Repeated heavy showers and thunderstorms through the morning of August 23 produced widespread 2 to 3 inch amounts over the northern half of Dimmit County. Rain totals from Brundage to Big Wells to Valley Wells averaged between 4 and 6 inches, with some locations reporting up to 8 inch totals. Rescues were reported by the Dimmit County Sheriff's Department on SH85 between Big Wells and Dilley. The area of heavy rain and flooding extended eastward from Dimmit County in LaSalle County, where a portion of IH35 was closed for several hours due to water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420676.